|Do all patients on treatment develop butt wasting/lypodystrophy?
Oct 12, 2003
I began HIV treatment in March 2003 which includes Zerit. I have seen no signs of lypodystrophy so far. Do all patients taking this drug develop butt wasting and other forms of lypodystrophy? How long before the symptoms (generally) show up?
Response from Dr. Moyle
Certainly not everyone who takes antiretroviral therapy develops fat loss. In fact, it is likely to be the minority of people. Even though combinations which include d4T (Zerit) have been shown to have a higher risk than AZT, abacavir or tenofovir based combinations is certainly not everyone who gets problems with this medication. Additionally some people who take (at least) AZT based regimens also develop lipoatrophy overtime so it is not as if d4T is the only drug involved with the development of the syndrome. It does appear that fat gradually disappears overtime but that in the first six months of treatment people may actually gain fat before it starts to decline and so after a year you may still have as much fat as you originally started with before treatment. Suggestions from studies which have looked at individuals taking combinations of two nucleoside analog with protease inhibitors have indicated that about 30 percent of people have developed lipodystrophy (including fat loss, fat gain or both) by three years of therapy. In the Gilead 903 study, where individuals have been taking d4T with 3 TC and efavirenz for two years approximately 13 percent of individuals have been reported by their physicians to have developed lipodystrophy. The group receiving tenofovir with 3 TC and efavirenz reported only a 1% rate after two years.
I had this issue some information which is helpful in guiding your discussions with your physician about your long-term therapy
is "Buffalo Hump" reversable ?
- Blowjob From A Prostitute Do I Need To Get Tested For AIDS
- Blood In Semen After Vaginal Sex Condom Broke Worried I Have HIV
- Flu Symptoms After Drinking Water Worried I Have HIV
- White Spots After Licking Genital Worried I Have HIV
- Are Genital Warts Deadly?
- Can I Mix Fluconazole And Monistat?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.